Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 151, NWS Des Moines, IA

September 19, 2016Lucas County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2016, 5:06 PM CDT for Lucas County, Monroe County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2016, 5:06 PM CDT (22:06 UTC)
Expired
Sep 19, 2016, 5:45 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 5:30 PM CDTTSTM WND DMGChariton, IAREPORT OF TWO INSTANCES OF A LARGE TREE DOWNED ONTO A HOUSE IN CHARITON. TIME AND LOCATION ESTIMATED FROM RADAR.
Sep 19, 5:33 PM CDTTSTM WND DMG1 S Chariton, IAREPORT OF ROOF OFF SHED AND ATTACHED GARAGE DAMAGED ON SOUTHERN EDGE OF CHARITON. TIME AND LOCATION ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 2:55 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KDMX 192206
SVRDMX
IAC117-135-192245-
/O.NEW.KDMX.SV.W.0151.160919T2206Z-160919T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT MON SEP 19 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHARITON...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHARITON...RUSSELL...WILLIAMSON...MELROSE...CHARITON MUNICIPAL
  AIRPORT AND RED HAW LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
IOWA.

LAT...LON 4109 9346 4116 9335 4116 9316 4094 9282
      4090 9303 4090 9339
TIME...MOT...LOC 2206Z 311DEG 24KT 4111 9330 

HAIL...1.00IN
WIND...60MPH
 
$$

CURTIS
1 follow-up statement
459 
WWUS53 KDMX 192225
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT MON SEP 19 2016

IAC117-135-192245-
/O.CON.KDMX.SV.W.0151.000000T0000Z-160919T2245Z/
MONROE IA-LUCAS IA-
525 PM CDT MON SEP 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN MONROE AND EASTERN LUCAS COUNTIES...

AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
CHARITON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARITON...RUSSELL...WILLIAMSON...MELROSE...CHARITON MUNICIPAL
AIRPORT AND RED HAW LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
IOWA.

LAT...LON 4107 9338 4115 9315 4094 9282 4090 9303
      4090 9338
TIME...MOT...LOC 2224Z 311DEG 24KT 4103 9317 

HAIL...1.00IN
WIND...60MPH
 
$$

CURTIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:17 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 19, 3:17 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
317 PM CDT Mon Sep 19 2016

.SHORT TERM.../This evening through Tuesday/
Issued at 317 PM CDT Mon Sep 19 2016

Main focus tonight is on storm progression that are currently
initiating across the east central portion of the CWA. Weak cold
front dropping through the state currently stretching from NE IA to
just south of Waterloo and near Des Moines southwestward.  This
front will continue to progress south southeast through the evening
hours. Severe potential limited to the southeastern CWA given the
frontal position, with a small window of timing as well given
daytime heating, frontal progress etc.

Severe parameters looking better than it has most of the summer with
a narrow swath of decent low level lapse rates across the SE with
abundant CAPE. Effective shear in the 40 kt range or higher near and
out ahead of the front which should sustain the development and keep
the storms more organized. Low level shear isn't the best, but could
see some backing in the wind field just ahead of the front which
could increase the low level shear. This continues the threat for an
isolated tornado with a storm, especially one situated along the
boundary. Hail potential is there and wind as well given the
instability and medium deep-layer shear. Brief heavy rain also
expected with the storms, and expect them to be more progressive
limiting the flash flood threat.

Later tonight, skies should clear behind the storms with winds
becoming lighter and variable. WAA begins aloft again ahead of the
next system with the front aloft stalling out and kind of beginning
to push back to the north a bit as a warm front toward 12z.
Therefore kept western sites a bit warmer than previous lows for
tonight and cleared the skies out a bit more.

.LONG TERM.../Tuesday night through Monday/
Issued at 317 PM CDT Mon Sep 19 2016

The big focus in the extended this week will be much above normal
temperatures and rainfall with sporadic severe potential.

Active pattern in place this week with fast moving flow and return
of warm air advection already by Tuesday.  Though trough exits the
region tonight...models indicate that lee side troughing will
quickly occur over the western Plains as a fast moving short wave
over Washington state moves into South Dakota by 12z Tuesday. With
increasing warm air advection...a warm front will develop over northern
Iowa by 00z Wednesday. Along with increased southerly flow during
the day...sfc moisture will again increase by late afternoon with
H850 temps recovering to 18C north to 22C south by 00z Wednesday.
This should result in afternoon highs south of the front reaching
the mid to upper 80s once again. As return flow increases Tues
night...thunderstorms will break out as stronger warm air advection
is lifted above the H850 boundary primarily over northern Iowa into
southern Minnesota/Wisconsin. Overnight Corfidi vectors suggest some
backbuilding of storms may occur across the far north resulting in
moderate to locally heavy rainfall. The first round of storms may
drop up to an +1 inch of rainfall north.

Both the GFS/Euro suggest that the warm front will lift farther into
southern Minnesota Wednesday due to a surface wave resulting in the
heavier rainfall briefly moving north of the border during the day.
A trailing trough extending southwest of the low will likely be the
focus of additional showers and thunderstorms Wednesday very late
afternoon into the evening/overnight hours. Looking at the precipitable
water forecast for the area Tuesday through Friday shows that generally
...the higher pwats will be pooled near the boundaries through
the period. Thus...locally heavy rainfall should more or less be
tied to the position of the fronts. By late Wednesday afternoon
into Thursday the situation looks a bit more concerning with a
nearly stationary boundary draped across the north and several
short waves riding along the boundary. Both the GFS and the Euro
suggest that several periods of thunderstorms from Wednesday
evening through early Friday morning. The potential for a couple
of inches of rainfall over the north/northwest will likely cause
some rises on area rivers by late week or weekend. Will need to
monitor precipitation trends into late week. Model confidence by
Wednesday night is lower given the slight divergence of the 12z
Euro solution from the 12z GFS. Euro suggests that the heavier
rainfall in our forecast area will be west/northwest while the GFS
is slightly farther north. In either case...potential for 1 to 2
inch rainfall is looking more likely Wednesday night. Temperatures
will be well above normal through the week for the onset of fall.
With normal values for highs ranging from 73 north to 75
south/minimums from 47 northwest/54 south...most locations will be
running about 10 degrees above normal north to near 15 degrees
above normal central and southeast. Highs will still be in the mid
to upper 80s at times over the south with 70s to lower 80s across
the north.

By late in the week a stronger H500 shortwave trough moves into the
northern Plains. This will once again push a warm front north into
Iowa by Friday afternoon and Saturday. Meanwhile...another round of
thunderstorms will likely break out over Iowa Friday and continue
into the afternoon/early evening hours before the front lifts back
north into Saturday. Showers and thunderstorms will hold off until
Saturday night and Sunday as another wave moves east and drags a
cool front across the state once again.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1213 PM CDT Mon Sep 19 2016

Line of low VFR CIGS along the vicinity of a front stretching from
KALO to KDNS attm. It will continue to sink southward this
afternoon impacting KDSM and KOTM as well. Some storms may develop
near this front this afternoon into the early evening hours
between KALO and KOTM. Currently do not expect activity as far
west as KDSM, but will have to monitor.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Sep 19, 3:31 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT MON SEP 19 2016

IAZ049-050-061-062-074-075-085-086-202045-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-
331 PM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
FEW SEVERE STORMS MAY OCCUR. LARGE HAIL WILL BE THE PRIMARY
THREAT THOUGH AN ISOLATED TORNADO MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG
STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE
WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY
HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY
NORTH OF HIGHWAY 30. SEVERE WEATHER ALSO APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN LATER THIS
WEEK.

IAZ027-028-037>039-048-060-073-083-084-094>097-202045-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-POLK-WARREN-CLARKE-
LUCAS-DECATUR-WAYNE-APPANOOSE-DAVIS-
331 PM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
FEW STRONG STORMS MAY OCCUR WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG
STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE
WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY
HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY
NORTH OF HIGHWAY 30. SEVERE WEATHER ALSO APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN LATER THIS
WEEK.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-202045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
331 PM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG
STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE
WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY
HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY. SEVERE
WEATHER ALSO APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK.

REV

In the hours before

Special weather statement, Sep 19, 4:19 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT MON SEP 19 2016

IAZ061-062-073>075-083>085-192215-
JASPER IA-MAHASKA IA-WARREN IA-LUCAS IA-MARION IA-POWESHIEK IA-
CLARKE IA-MONROE IA-
419 PM CDT MON SEP 19 2016

...STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS
EXTENDINGFROM NEAR MONROE TO 13 MILES SOUTH OF INDIANOLA.
MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...KNOXVILLE...ALBIA...MONTEZUMA...MONROE...
PLEASANTVILLE...NEW SHARON...MELCHER-DALLAS...EDDYVILLE...KNOXVILLE
RACEWAY...LAKE RED ROCK...SULLY...MILO...LOVILIA...BEACON...
UNIVERSITY PARK...BUSSEY...LYNNVILLE AND LACONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL...SOUTHEASTERN AND CENTRAL IOWA.

LAT...LON 4151 9241 4134 9241 4116 9261 4116 9264
      4113 9264 4095 9284 4113 9367 4162 9312
      4157 9230 4151 9230
TIME...MOT...LOC 2118Z 279DEG 29KT 4156 9309 4117 9352

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:19 PM CDTSpecial Weather StatementDMXMahaska, Marion, Monroe56 min
Sep 19, 4:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
Sep 19, 5:42 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne48 min
Sep 19, 6:20 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.